According to the Food and Drug Administration (FDA), a new Boxed Warning will be required in the prescribing information for several insomnia medications following reports of serious injuries and deaths associated with complex sleep behaviors where patients engaged in activities while not fully awake.
Specifically, the new warnings will be added to the labeling of products containing eszopiclone, zaleplon, and zolpidem. In addition, the use of these agents is now contraindicated in patients who report an episode of complex sleep behavior related to these medications; these events can occur in patients who take just a single dose or in those who have been taking the drugs for a longer period of time.
The updated warnings follow a review of 62 cases of complex sleep behaviors reported to the FDA’s Adverse Event Reporting System (FAERS) database and 4 additional cases reported in medical literature; 20 of these cases resulted in fatalities.
Adverse events reported in these cases included falls (some resulting in intracranial hemorrhages, vertebral fractures, hip fractures, or death), self-injuries, accidental overdoses, hypothermia, suicide attempts, apparent completed suicides, fatal motor vehicle accidents, gunshot wounds, carbon monoxide poisoning, drowning or near drowning, burns, and homicide. Of the 66 cases, most patients were using zolpidem (N=61); the FDA noted this was due to the high volume of prescriptions dispensed for zolpidem vs eszopiclone and zaleplon.
“We have closely watched the safety profile of these drugs since they were approved. When our ongoing safety monitoring recently reflected the risk of more serious injuries and deaths from patients on these medications who experienced complex sleep behaviors, we determined there was a need to take stronger steps to inform the public,” said Janet Woodcock, MD, director of the FDA’s Center for Drug Evaluation and Research. “We’ll continue to monitor and evaluate these risks associated with insomnia medications and communicate with the public or consider further actions, as appropriate.”
The FDA is advising clinicians to follow the dosing recommendations in the labeling for these insomnia medications and to start treatment at the lowest dose possible. Patients who experience an episode of complex sleep behavior should discontinue treatment and report the incident to their healthcare provider.
For more information visit FDA.gov.
This article originally appeared on MPR